Hail, Moultrie
- When
- August 18, 4:05 PM CST
- Where
- Moultrie County, Lovington
- Measured
- 1.5 in hail
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.717, -88.633
7 thunderstorm wind, 5 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 18, 1:58 PM CST, 2 hours 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 258 PM CDT WED AUG 18 2004 .DISCUSSION...LATEST SURFACE ANALYSIS HAD UNSEASONABLY DEEP LOW PRESSURE CENTERED OVER NORTHERN ONTARIO...WITH A STRONG COLD FRONT EXTENDING SOUTHWEST INTO THE CENTRAL PLAINS. A WARM AND HUMID AIRMASS WAS IN PLACE ACROSS MUCH OF THE MIDWEST AND GREAT LAKES AHEAD OF THIS BOUNDARY. MAIN CONCERNS THROUGH THE SHORT TERM REVOLVE AROUND SHOWER/THUNDERSTORM CHANCES THROUGH FRIDAY. THE PRIMARY CONCERNS ARE TONIGHT AS THE FRONT DROPS INTO ILLINOIS AND AGAIN LATE THURSDAY NIGHT AND FRIDAY AS A WAVE ALONG THIS FRONT BRINGS IT BACK INTO CENTRAL ILLINOIS. 12Z MODELS IN GOOD OVERALL AGREEMENT THROUGH THE NEXT FEW DAYS... THOUGH GFS FEEDBACK ISSUES PERSIST ON THE THURSDAY NIGHT/FRIDAY SYSTEM. GUIDANCE TEMPERATURES SHOWING SOME SPREAD...LARGELY A SYMPTOM OF MODEL POSITION OF FRONTAL BOUNDARIES ACROSS FORECAST AREA. THE FRONTAL POSITION DIFFERENCES ARE SMALL...BUT THIS STILL RESULTS IN SPREAD DUE TO THE CONSIDERABLE THERMAL CONTRAST ON EITHER SIDE OF THE BOUNDARIES. DUE TO THE UNCERTAINTIES...WILL GO WITH A BLEND ON TEMPERATURES. SHORT TERM...TONIGHT THROUGH SATURDAY... TONIGHT...STRONG SHORT WAVE/JET STREAK WILL DIVE ACROSS THE UPPER GREAT LAKES...DRIVING A STRONG COLD FRONT INTO CENTRAL ILLINOIS BY MIDNIGHT. SHOWERS/STORMS ARE POSSIBLE IN THE MODERATELY UNSTABLE AIRMASS AHEAD OF THE FRONT THIS EVENING...BUT WILL BECOME MORE WIDESPREAD AS THE FRONT MOVES INTO THE REGION. THE BEST DYNAMIC FORCING WILL REMAIN NORTH OF FORECAST AREA CLOSER TO THE CORE OF THE UPPER JET...THOUGH WIND FIELDS OVER ILLINOIS WILL BE STRONGER THAN THEY WERE YESTERDAY. THURSDAY...THE FRONT IS EXPECTED TO STALL OUT SOUTH OF THE FORECAST AREA (OR POSSIBLY OVER THE SOUTHEAST SECTION OF THE FORECAST AREA) WHICH WILL RESULT IN ONLY A LOW CHANCE OF PRECIPITATION ACROSS MOST OF FORECAST AREA (GREATER AS YOU GO SOUTH TOWARD THE BOUNDARY). THE THREAT WILL INCREASE A BIT IN THE AFTERNOON AS WAA/ISENTROPIC LIFT STARTS TO DEVELOP BY AFTERNOON TO THE NORTH OF THE BOUNDARY AS SHORT WAVE ENERGY MOVES EAST NORTHEAST TOWARD THE MIDWEST FROM AN OPENING UPPER LOW OVER THE ROCKY MOUNTAINS. THURSDAY NIGHT AND FRIDAY NIGHT...THE SHORT WAVE FROM THE ROCKIES WILL CONTINUE ALONG THE TAIL OF THE FRONTAL BOUNDARY AND DEVELOP A WAVE ON THE FRONT. PRECIPITATION CHANCES WILL GRADUALLY INCREASE THURSDAY NIGHT AND BE MAXIMIZED BY FRIDAY MORNING. THE SYSTEM SHOULD HAVE PLENTY OF MOISTURE TO WORK WITH...HAVING DECENT FLOW FROM THE GULF OUT AHEAD OF IT. IN ADDITION...THE WAVE IS FAIRLY STRONG IN ITS OWN RIGHT AND THE FORCING IT PROVIDES WILL BE COUPLED WITH THE FORCING FROM ANOTHER WAVE/JET STREAK THAT WILL BE DIVING SOUTHEAST ACROSS THE GREAT LAKES ON FRIDAY. CONFIDENCE IN THIS SYSTEM HAS INCREASED TO THE POINT THAT RAISING SHOWER/STORM CHANCES TO LIKELY SEEMS PRUDENT. SATURDAY...THE FRONT WILL PUSH SOUTH OF FORECAST AREA BY SATURDAY MORNING...WITH COOLER AND DRIER AIR SURGING BACK INTO THE REGION. LONG TERM...SUNDAY THROUGH WEDNESDAY...MODELS/ENSEMBLES IN BETTER AGREEMENT TODAY THAN THEY HAVE BEEN THE PAST FEW DAYS. HOWEVER... CONFIDENCE IS STILL NOT THE BEST A PATTERN CHANGE APPEARS TO BE UNDERWAY GIVEN LARGE SPREAD OF MODEL SOLUTIONS WITH UPSTREAM RIDGE (EXTENDING BACK INTO ALASKA). SO...HAVE MAINTAINED A DRY FORECAST THROUGH THE PERIOD GIVEN THE LINGERING MODEL UNCERTAINTY...POOR RUN-TO-RUN MODEL CONSISTENCY...AND TO MINIMIZE FORECAST FLIP-FLOP. && .ILX WATCHES/WARNINGS/ADVISORIES... IL...NONE. && BAK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1107 AM CDT WED AUG 18 2004 ILZ027>031-036>038-040>057-061-191100- CASS-CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-FULTON-KNOX- LOGAN-MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA- PIATT-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION- WOODFORD- INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE... DECATUR...GALESBURG...HAVANA...JACKSONVILLE...LINCOLN...MATTOON... PEORIA...SHELBYVILLE...SPRINGFIELD AND TAYLORVILLE 1107 AM CDT WED AUG 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT... SCATTERED THUNDERSTORMS WILL RETURN TO CENTRAL ILLINOIS...BEGINNING DURING THE EARLY AFTERNOON HOURS FROM GALESBURG TO PEORIA AND PROGRESSING SOUTHEAST TOWARD THE I-72 CORRIDOR BY THE EVENING HOURS. SOME OF THE STORMS MAY BECOME SEVERE...WITH DAMAGING WINDS AND HAIL BEING THE MAIN SEVERE WEATHER THREATS. THE CHANCE FOR SEVERE STORMS WILL DIMINISH TOWARD MIDNIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... THE RISK FOR THUNDERSTORMS WILL CONTINUE THROUGH FRIDAY EVENING. THE MAIN THREATS WILL BE VERY HEAVY RAIN AND SMALL HAIL. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON INTO TONIGHT. ILZ062-063-066>068-071>073-191100- CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND- INCLUDING THE CITIES OF...EFFINGHAM...FLORA AND LAWRENCEVILLE 1107 AM CDT WED AUG 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ILLINOIS .DAY ONE...THIS AFTERNOON AND TONIGHT... SCATTERED THUNDERSTORMS WILL RETURN TO SOUTHEASTERN ILLINOIS LATE THIS AFTERNOON AND LAST INTO EARLY TONIGHT. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...ALTHOUGH SOME OF THE STRONGER STORMS MAY PRODUCE BRIEF GUSTY WINDS AND HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... THE RISK FOR THUNDERSTORMS WILL CONTINUE THROUGH FRIDAY EVENING. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED WITH THESE THUNDERSTORMS. HOWEVER...THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN...BRIEF GUSTY WINDS AND HAIL. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT: HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL IN LOWER CASE. MILLER
The Lincoln radar (KILX), 77 km away, was scanning. The volume nearest the first event began at 22:06 UTC.
7 thunderstorm wind, 5 hail. Local standard time, as filed.
Thunderstorm winds blew the doors off of a storage shed southeast of Lovington.
Several trees were blown over.
Several trees had the tops broken off of them, as well as several large tree limbs blown down.
A tree fell onto a house in Canton causing minor damage.
Several large tree limbs were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419254, 5419255, 5419256, 5419257, 5419258, 5419265, 5419259, 5419261, 5419262, 5419260, 5419263, 5419264.